Jump to content
Mental Support Community

Don't Know What's Wrong


juliew
 Share

Recommended Posts

My name is Julie, and I'm new to your support community.

I really can't figure out what is going on. I'll try to make my history as brief as possible. I have suffered with depression all of my life - 55 years. My diagnosis is major depressive disorder, and I've been on various combinations of 20 different meds for over 25 years. I'm currently on 7 different meds. I've had approximately 15 ECT treatments that did nothing but destroy my memory. My depression was so bad, I am totally and permanently disabled. Two years ago I quit drinking alcohol; went to rehab, haven't had a drink since. About a year ago my psychiatrist put me on Riluzole (Rilutek). It was kind of a last-ditch effort, since nothing had helped. Apparently Riluzole works on the glutamate system/receptors in the brain, instead of the usual receptors. I did some reading, and found that NAC (N-Acetyl Cistine), an amino acid, also works in the same way as the Riluzole. I began taking that too around 8-9 months ago. Recently, I have expanded my spiritual life and have had positive results. My depression has lifted somewhat, for the first time in my life! I no longer feel as though I am in a deep dark pit with no way out.

Now for my confusion. I am feeling better mentally and emotionally than I ever have, yet I find myself withdrawing from life. I'm happiest in my bedroom reading and surfing the net. I don't watch TV, or do much around the house. I made a discovery a couple of days ago: I have not laughed since I quit drinking. This makes no sense to me. If I'm feeling better, I should be more out going and at least laugh sometimes. In all fairness, I do get out of the house a couple of times per week, and for the most part, have a decent time while I'm out.

It's just very strange to me. I'm curious if someone else is going through or has gone through a similar experience. Any comments and/or suggestions would be appreciated. Thanks.

Link to comment
Share on other sites

Welcome to our community, Julie. It's great that you are feeling better!

You mention being on medications. Are you also in talk therapy? You could ask your psychiatrist if the medications you are taking could possibly be a factor. If so, maybe he/she could make some adjustments. Are you able to connect with moments of feeling joy? Perhaps it takes time to adjust to your new feelings and the next step might be engaging more in your life.

I hope you continue to heal. Take care.

Link to comment
Share on other sites

Thank you for your reply, Irmajean.

No, I'm not in talk therapy. I tried it a while back and was turned off by it. It may be because I wasn't ready for it at the time. Also, the last therapist I went to was more interested in talking about herself :-)

I was just at my psychiatrist's office talking to him about possibly cutting back on my meds because of the interactions between the drugs, side effects I'm having, and the fact that I am feeling better. He agreed that I could taper off the Vyvanse (a strong stimulant) because my resting heart rate is on average 100 bpm. I'm also on high blood pressure meds because of the Vyvanse.

I sometimes wonder about the meds he has put me on - he had me on Ativan (a benzodiazepine) while I was actively drinking. According to the psychiatrist I saw during rehab, that can be a deadly combination. I never knew this, and drank heavily while I was on it. I sometimes think about changing psy docs, but I'm afraid of going back to full-blown depression because he/she might think I need all new meds. I've gone off track - sorry, but I just wanted to throw that out there.

Would you suggest I try talk therapy again, now that I'm feeling better? Also - just curious about your thoughts on the cocktails of drugs my doc has had me on. I've been with him since 2007, so it's been a wild ride as far as switching up my meds.

Thanks again for your reply.

One last thing - if anyone has experience with Riluzole, I would love to hear from you.

Appreciate your help and support,

Julie

Link to comment
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.
Note: Your post will require moderator approval before it will be visible.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.

Loading...
 Share

×
×
  • Create New...